Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Memphis, TN

September 13, 2020Alcorn County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 13, 2020, 11:13 AM CDT for Alcorn County, Prentiss County, Tishomingo County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2020, 11:13 AM CDT (16:13 UTC)
Expired
Sep 13, 2020, 2:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 12:30 PM CDTFLASH FLOOD1 Nw Thrashers, MSTUSCUMBIA ROAD FLOODED NEAR THE INTERSECTION OF COUNTY ROAD 1129.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGUS54 KMEG 131613
FFWMEG
MSC003-117-141-131900-
/O.NEW.KMEG.FF.W.0032.200913T1613Z-200913T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1113 AM CDT Sun Sep 13 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Alcorn County in northeastern Mississippi...
  Central Prentiss County in northeastern Mississippi...
  Tishomingo County in northeastern Mississippi...

* Until 200 PM CDT.

* At 1113 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 3 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Booneville, Iuka, J P Coleman State Park, Burnsville, Glen, Leedy, 
  Midway, Burton, Thrashers, Pineflat, Wheeler, Farmington, Rienzi, 
  Paden, Holts Spur, Holcut, Walker Siding, Hazard Switch, Altitude 
  and Strickland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3456 8872 3474 8852 3479 8854 3494 8840
      3499 8832 3500 8820 3496 8818 3492 8815
      3491 8814 3489 8810 3472 8812 3456 8843

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$
1 follow-up statement
558 
WGUS74 KMEG 131857
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
157 PM CDT Sun Sep 13 2020

MSC003-117-141-131907-
/O.EXP.KMEG.FF.W.0032.000000T0000Z-200913T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alcorn MS-Prentiss MS-Tishomingo MS-
157 PM CDT Sun Sep 13 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM CDT THIS AFTERNOON FOR 
SOUTHEASTERN ALCORN, CENTRAL PRENTISS AND TISHOMINGO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 700 PM CDT for portions 
of Mississippi and western Tennessee.

LAT...LON 3456 8872 3474 8852 3479 8854 3494 8840
      3499 8832 3500 8820 3496 8818 3492 8815
      3491 8814 3489 8810 3472 8812 3456 8843

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:12 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Sep 13, 6:12 AM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
612 AM CDT Sun Sep 13 2020

.UPDATE...
Updated 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 415 AM CDT Sun Sep 13 2020/

DISCUSSION...
The stubborn upper-level trough that has been hanging back over
the central CONUS for much of the past week is finally moving
east and will soon be a distant memory. The Southeast ridge is now
anchored over the Atlantic and a western ridge is building over
the Great Basin. At the surface, a weak, decaying cold front
extends south of a surface low near Lake Michigan into the western
portion of the Mid-South with a secondary cold front move through
the IA/MO/KS. As if there wasn't enough going on, Tropical Storm
Sally is now located in the northeast Gulf to the west of Fort
Myers, FL.

Looking a little closer to home, showers and thunderstorms are
developing across west TN and north MS within a very moist air
mass. Precipitable water (PWAT) generally ranges from 2.0-2.2
inches along/east of the MS River with cell propagation vectors
largely aligned with the mean flow. To put it into perspective,
the upper end of these PWAT values is in the 99th percentile of
climatology. This suggests the potential for training convection
and heavy rainfall through at least midday. Given anticipated 2-3"
totals within a narrow swath of convection (with locally higher
amounts) and antecedent conditions from yesterday's rainfall, a
Flash Flood Watch has been issued for portions of west TN and
north MS through 00z. The flooding threat will likely be more
localized than the watch area suggests, but there is some
uncertainty regarding where the band(s) sets up. In addition to
precipitation, the moist air mass has resulted in areas of dense
fog across the region with visibility down to 1/4 mile in some
areas. Thus, a Dense Fog Advisory is in effect for a portion of
the CWA.

Convection will gradually break up this afternoon, as drier air
moves into the area in the wake of a cold front. That should bring
today's precipitation to an end by sunset with generally dry
weather through Monday morning. A few showers and thunderstorms
are possible Monday afternoon, mainly across north MS where the
drier air's influence will not be as strong.

Tropical Storm Sally will continue moving WNW toward southeast LA
through midweek, likely making landfall as a hurricane Tuesday
evening. Moisture associated with Sally will begin to increase
across the Mid-South late Tuesday into Wednesday with PWATs
increasing to 2.0-2.2" once again. By midweek, the jet stream will
have migrated poleward across the northern tier states with weak
flow across the south. Global models do indicate a northern branch
trough digging over the Great Lakes by Wednesday and it is
expected to impart just enough of a push to steer Sally north
across MS then back to the northeast, potentially brushing the
southeast portion of the CWA. There is still a lot of uncertainty
regarding impacts across our neck of the woods, including gusty
winds and heavy rainfall, but it doesn't look like we will be a
favorable area for tornadoes at this time. Will go ahead an make a
mention for the heavy rain potential in today's HWO.

A cold front will move through the area Thursday as a surface
ridge noses south on the backside of the departing remnants of
Sally. Rain chances don't look quite as high as they did 24 hours
ago for Thursday, but that will depend on the track and speed of
Sally. Otherwise, the forecast begins to look pretty good for
Friday heading into the weekend. High pressure is forecast to
dominate the pattern with cooler, drier air settling over the Mid-
South.

MJ

&&

.AVIATION...
/12z TAFs/
Dense fog has developed across the Mid-South with LIFR
conditions at MKL. Areas surrounding MEM have reported fog, so
decided to continue fog for the next hour. By 15z fog should
dissipate with lower MVFR and possible IFR CIGs until this
afternoon. A narrow band of showers will likely persist mainly
affecting TUP. However, short range models indicate most of the
development will be just south of MEM and just north of TUP.

By this afternoon, CIGs should improve at all sites. Winds will
begin to increase from 5 to 10 kts. Expect VFR conditions by this
evening.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 8 AM CDT this morning for Crittenden-
     Mississippi.

MO...Dense Fog Advisory until 8 AM CDT this morning for Pemiscot.

MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
     Lafayette-Marshall-Prentiss-Tippah-Tishomingo-Union.

TN...Dense Fog Advisory until 8 AM CDT this morning for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch through this evening for Chester-Decatur-
     Fayette-Hardeman-Hardin-Henderson-Madison-McNairy.

&&
Hazardous weather outlook, Sep 13, 9:08 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
908 AM CDT Sun Sep 13 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141615-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
908 AM CDT Sun Sep 13 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Locally heavy rainfall is possible across portions of west
Tennessee and north Mississippi today. This may result in flash
flooding. A Flash Flood Watch is in effect through 7 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a potential for heavy rainfall across portions of the
Mid-South by midweek as the remnants of Tropical Storm Sally move
inland. Confidence for heavy rainfall is greatest across north
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Local storm report, Sep 13, 5:50 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     5 NNE FONTAINE          36.06N  90.77W
09/12/2020                   GREENE             AR   BROADCAST MEDIA

            SEVERAL TREES DOWN AND MINOR DAMAGE TO ONE HOME IN THE
            LIGHT COMMUNITY.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:15 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw3 hr
Sep 13, 2:59 AM CDTDense Fog AdvisoryMEGBenton, DeSoto, Marshall, Tate, Tunica6 hr
Sep 13, 3:48 AM CDTFlash Flood WatchMEGAlcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 2 more11 hr
Sep 13, 9:22 AM CDTAreal Flood AdvisoryMEGAlcorn, Pontotoc, Prentiss, Tippah, Union2 hr
Sep 13, 9:34 AM CDTFlash Flood WarningMEGAlcorn, Pontotoc, Prentiss, Tippah, Union3 hr
Sep 13, 9:38 AM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tishomingo112 min
Sep 13, 12:08 PM CDTAreal Flood AdvisoryMEGAlcorn, Tippah, Union105 min
Sep 13, 12:47 PM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tippah, Union66 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.